The extremely common treatment might be causing more harm than previously thought.
After giving birth to a baby, a young woman told her nurses at Boston Medical Center that she was having pain in her hip. That happens sometimes after births, says Ali Guermazi, one of the doctors involved. As he recounts the case from a few years ago, he looked at X-rays and saw a small amount of extra fluid in the joint. Otherwise things looked normal. “We injected her hip with steroids, hoping to help with the pain,” Guermazi says. They seemed to help, and the women went home with her baby.
Guermazi didn’t think more of it until the woman returned to the hospital six months later, unable to walk. “The head of her femur was gone,” says Guermazi, who is now the chief of radiology at VA Boston Healthcare System. The bone appeared to have simply vanished. The new mother needed a total hip replacement. “We didn’t know what happened, and still can’t know for certain,” Guermazi says. “But I feared it was related to the injection.”